Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 11, NWS Great Falls, MT

August 13, 201718 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 13, 2017, 3:22 AM MDT for 18 counties in Montana. It took effect at Aug 13, 2017, 12:00 PM MDT. It was in force for 9 hr. 15 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 13, 2017, 3:22 AM MDT (09:22 UTC)
In effect from
Aug 13, 2017, 12:00 PM MDT
Expired
Aug 13, 2017, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:55 PM MDTNON-TSTM WND GST 462 Wnw East Helena, MTASOS STATION HLN, HELENA AP ASOS.
Aug 13, 4:43 PM MDTNON-TSTM WND GST 413 Sw Cut Bank, MTASOS STATION CTB, CUT BANK AIRPORT.
Aug 13, 4:46 PM MDTTSTM WND GST 505 Sw Great Falls, MTPEAK WIND GUST AT THE NWS GREAT FALLS OFFICE. LIKELY A COMBINATION OF THUNDERSTORM OUTFLOW AND A COLD FRONT.
Aug 13, 4:47 PM MDTTSTM WND GST 515 Wsw Great Falls, MTPEAK WIND GUST WAS LIKELY A COMBINATION OF THUNDERSTORM WINDS AND A COLD FRONT
Aug 13, 4:47 PM MDTTSTM WND GST 515 Wsw Great Falls, MTPEAK WIND GUST WAS LIKELY A COMBINATION OF THUNDERSTORM WINDS AND A COLD FRONT.
Aug 13, 5:06 PM MDTNON-TSTM WND GST 48Malmstrom Afb, MTAWOS STATION GFA, MALMSTROM AFB.
Aug 13, 5:46 PM MDTTSTM WND GST 635 N Highwood, MT63 MPH THUNDERSTORM WIND GUST.
Aug 13, 6:15 PM MDTTSTM WND GST 4912 Se Loma, MTPEAK GUST WAS LIKELY A COMBINATION OF THUNDERSTORM WINDS AND PASSAGE OF A COLD FRONT.
Aug 13, 6:15 PM MDTTSTM WND GST 4917 E Fort Benton, MTPEAK GUST WAS LIKELY A COMBINATION OF THUNDERSTORM WINDS AND PASSAGE OF A COLD FRONT.
Aug 13, 6:22 PM MDTTSTM WND GST 501 N Loma, MTPEAK WIND GUST WAS LIKELY A COMBINATION OF THUNDERSTORM WINDS AND PASSAGE OF A COLD FRONT.
Aug 13, 6:48 PM MDTNON-TSTM WND GST 41Chester, MTMESONET STATION C1334, CHESTER.
Aug 13, 7:23 PM MDTTSTM WND GST 57Big Sandy, MT57 MPH THUNDERSTORM WIND GUST.
Aug 13, 7:52 PM MDTNON-TSTM WND GST 437 Ese Hilger, MTMESONET STATION JPKM8, JUDITH PEAK.
Aug 13, 8:00 PM MDTTSTM WND GST 584 W Havre, MTASOS STATION HVR, HAVRE AP ASOS.
Aug 13, 8:21 PM MDTNON-TSTM WND GST 528 Se East Glacier Park, MTMESONET STATION DCRM8, DEEP CREEK RAWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
2900 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WWUS85 KTFX 130922
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
322 AM MDT Sun Aug 13 2017

MTZ112>118-132130-
/O.UPG.KTFX.FW.A.0009.170813T1800Z-170814T0300Z/
/O.NEW.KTFX.FW.W.0011.170813T1800Z-170814T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
322 AM MDT Sun Aug 13 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND INCREASED THUNDERSTORM ACTIVITY
ALONG A COLD FRONT FOR FIRE WEATHER ZONES 112 THROUGH 118...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening. the Fire Weather Watch is no longer in effect.

* IMPACTS: Wind Shift with a Cold Front and Increasing 
  Thunderstorm Activity will create erratic fire behavior and an 
  increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana Fire Zones...112...113...114...115
                                        117.
  In Southwest Montana Fire Zones...116...118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin
                       Lewis and Clark, Meagher.
  In North Central Montana, Blaine, Chouteau, Glacier, Hill
                             Liberty, Pondera, Powell, Teton,
Toole.
  In South Central Montana, Golden Valley, Park, Phillips
                             Sweet Grass, Wheatland.
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

* COLD FRONT: The cold front is expected to reach fire weather 
  zones 112, 114, 116, the western half of 117, and 118 between 
  1200 and 1500 MDT Sunday afternoon. The front will reach fire 
  weather zones 113, 115, and the eastern half of 117 between 
  1400 and 1900 MDT Sunday afternoon and evening.

* WIND: Southwest 10 to 20 mph with gusts up to 30 mph.

* THUNDERSTORMS: Scattered thunderstorms, some dry, are expected 
  with the front Sunday afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
2 follow-up statements
543 
WWUS85 KTFX 131916
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
116 PM MDT Sun Aug 13 2017

...Increased Fire Danger Associated with a Cold Front Today...

MTZ112>118-140300-
/O.CON.KTFX.FW.W.0011.000000T0000Z-170814T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
116 PM MDT Sun Aug 13 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* IMPACTS: A wind shift with a cold front and increasing
  thunderstorm activity will create erratic fire behavior and an 
  increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana Fire Zones...112...113...114...115
                                        117.
  In Southwest Montana Fire Zones...116...118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin
                       Lewis and Clark, Meagher.
  In North Central Montana, Blaine, Chouteau, Glacier, Hill
                             Liberty, Pondera, Powell, Teton,
Toole.
  In South Central Montana, Golden Valley, Park, Phillips
                             Sweet Grass, Wheatland.
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

* COLD FRONT: The cold front is expected to reach fire weather
  zones 112, 114, 116, 118, and the western half of 117 between
  1300 and 1600 MDT this afternoon. The front will reach fire
  weather zones 113, 115, and the eastern half of 117 between 1500
  and 2000 MDT Sunday afternoon and evening.

* WIND: South 10 to 20 mph, becoming west 10 to 20 mph with gusts
  to 30 mph behind the front. The wind will gradually subside a 
  few hours after the front passes.

* THUNDERSTORMS: Isolated to scattered thunderstorms, some dry, are
  expected with the front through this evening. The greatest
  coverage of thunderstorms is expected across fire weather zones
  113, 115, and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of gusty winds
and increased lightning activity associated with a cold front can 
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls

MARTIN
002 
WWUS85 KTFX 140306
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
906 PM MDT Sun Aug 13 2017

MTZ112>118-140415-
/O.EXP.KTFX.FW.W.0011.000000T0000Z-170814T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
906 PM MDT Sun Aug 13 2017

...RED FLAG WARNING HAS EXPIRED...

Thunderstorm activity has diminished across most of the Warning 
area, and relative humidities have recovered mostly into the 60 to
65 percent range as winds behind the cold front have decreased.
Therefore, the Red Flag Warning has been allowed to expire.

However, the cold front has not completely exited the fire
districts as of 9 pm MDT, as it has yet to move completely through
Blaine County. Showers and thunderstorms associated with the cold
front will likely produce erratic wind gusts in excess of 35 mph,
but there has been enough rainfall with the storms to cause
humidity to recover quickly. This will help lessen the threat for
critical fire weather conditions there.

$$

http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 13, 12:13 AM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 13, 12:13 AM MDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1213 AM MDT Sun Aug 13 2017

Early Morning Update

.UPDATE...

Convective activity over Beaverhead County has blossomed in the last
hour or two, which has resulted in expanding PoPs/QPF a bit quicker
northeast through the overnight and morning hours. This is in
association with a pronounced upper-level wave, a 700-mb warm
frontal signature which represents the leading edge of rapidly
increasing mid-level moisture, and sufficient instability for
isolated to scattered showers and thunderstorms. Will continue to
monitor trends through the night and make adjustments as necessary.
CC

&&

.SYNOPSIS...

Isolated thunderstorms will move slowly southeast over the
mountains through this evening. Later tonight, at least a slight
increase in showers and thunderstorms is possible, especially
across Southwest Montana. A cold front will then bring an
increasing chance of thunderstorms areawide Sunday afternoon and
evening, along with breezy conditions. The wind will likely bring
smoke into the area from fires around the region.

&&

.AVIATION...
Updated 0410Z.

VFR conditions are expected for much of the period, but MVFR
conditions are possible with showers and thunderstorms Sunday
afternoon. Wildfire smoke will lower visibility slightly across much
of southwest Montana into Sunday. A disturbance will begin to break
down the ridge and bring increasing mid level clouds with a chance
of mainly mountain showers through 15Z. Another disturbance with an
associated Pacific cold front will then move east through the
forecast area between 18Z and 00Z. This will spread scattered
showers and thunderstorms, along with some additional wildfire
smoke, across the forecast area. Storms may produce wind gusts up to
40 kt and brief heavy rain with MVFR ceilings, while some of the
stronger storms could produce hail. Storms will then decrease from
the west after 21Z through 06Z.
Coulston

&&

.FIRE WEATHER...

The main concern over the next 24 to 36 hours is increased
thunderstorm activity followed by a cold front with gusty winds.
Isolated dry thunderstorms will mainly be confined to the
mountains through this evening, possibly with an increase in
coverage across SW MT overnight. Thunderstorm activity then looks
to increase across all TFX fire weather zones Sunday afternoon and
early evening as a front pushes through. While RH doesn't look
critically low on Sunday, the increased lightning activity
followed by gusty winds with the front is certainly concerning.
And, some thunderstorms will likely be dry. For these reasons, we
have decided to issue a Fire Weather Watch for all TFX fire zones
(112-118) to highlight the potential of elevated to critical fire
weather conditions with the passage of the front. Beyond this
weekend, drier conditions are expected along with near normal
temperatures. MARTIN

&&

.PREV DISCUSSION...
/ISSUED 640 PM MDT Sat Aug 12 2017/

Rest of today through Sunday night...A drier NW mid/upper flow has
developed across the area this afternoon in the wake of the
departing upper low that is currently spinning over eastern MT. This
and some smoke in the area looks to limit thunderstorm activity for
the rest of this afternoon. That said, I still expect a few
showers/storms to develop along the Rocky Mtn Front and across far
SW MT, especially downwind of NW facing slopes.

Attention then turns to the tonight through Sunday night period. A
lead shortwave moves through tonight with increasing moisture and
somewhat better lift. Short term guidance offers various solutions
on the evolution of showers/storms tonight. With the increase in
moisture/lift, it is hard to ignore the potential of a band or two
of storms moving through, but I kept pops somewhat lower for now.
Showers may be ongoing or pushing out of the area Sunday morning and
this will be followed by a cold front that will sweep east through
the area Sunday afternoon. While there should be a decent amount of
mid/upper level moisture along with greater lift, it is unclear what
impact, if any, clouds/showers Sunday morning will have on afternoon
storms. Thinking is that at least weak instability is likely with
daytime heating and scattered showers/storms are expected along the
front. The main threat looks to be gusty winds associated with
showers/storms as well as with the front, itself. The westerly wind
will likely bring smoke into the area from fires along/west of the
Continental Divide. By Sunday night, the front stalls some over SW
MT and with lingering moisture/lift, thinking showers and isolated
thunderstorms will continue into the night there. MARTIN

Monday through Saturday...The main upper level trof will be exiting
the region on Monday with storms mainly confined to the eastern
sections of the region. For Tue through Friday...fairly quiet
weather conditions are expected over the region. The flow aloft will
be westerly on Tue and gradually transition to an upper level ridge
by next Friday. On Saturday...the GFS progs a weak upper level
disturbance moving into Southwest MT...but confidence is low in that
feature at this time. Expect slightly below normal, but still very
comfortable afternoon temperatures for Tue through Thursday, with a
gradual warming trend to slightly above normal afternoon
temperatures by late next week. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  85  54  78 /   0  50  40  10
CTB  54  81  50  76 /   0  30  20  10
HLN  57  82  55  79 /  20  40  40  10
BZN  53  83  52  76 /  20  40  50  30
WEY  43  75  42  68 /  20  30  40  30
DLN  52  79  50  76 /  20  40  40  20
HVR  57  89  57  81 /   0  20  40  10
LWT  55  83  54  75 /   0  30  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
Central and Eastern Lewis and Clark National Forest Areas...
Chouteau and Fergus Counties...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and
Townsend Ranger Districts of the Helena National Forest...Hill
and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front...Lincoln Ranger District
of the Helena National Forest.

Red Flag Warning until 9 PM MDT Sunday Deerlodge/Western
Beaverhead National Forest...Eastern Beaverhead National Forest.

&&

weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:09 PM MDTSpecial Weather StatementTFXTeton51 min
Aug 13, 4:53 PM MDTSpecial Weather StatementTFXChouteau52 min
Aug 13, 5:51 PM MDTSpecial Weather StatementTFXChouteau54 min

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.